Pennsylvania, 2007

Flash Flooding and Hail in Pennsylvania, March 27, 2007

March 27, 2007 · NWS PBZ · 5 events in 3 counties and zones

A weak cold front produced isolated severe thunderstorms over Western Pennsylvania. Training of thunderstorms produced flash flooding across Mercer county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front produced isolated severe thunderstorms over Western Pennsylvania. Training of thunderstorms produced flash flooding across Mercer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 27, 2:01 AM EST, 11 hours 4 minutes earlier.

Area forecast discussion, Mar 27, 2:01 AM EST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 AM EDT TUE MAR 27 2007

.SHORT TERM /TODAY/...
FEW TSRA NRN ZONES EARLY. CHC POPS MOST AREAS. BUMPED UP TEMPS A BIT.

&&

.LONG TERM /TONIGHT THROUGH MONDAY/...
CHC POPS TONIGHT INTO WED. THEN LARGE SFC HIGH BUILDS OVER EAST
BRING COLDER DRIER AIR NE TO SW WED NIGHT INTO THU. HAD TO DROP
TEMPS FOR THAT PERIOD.

&&

.AVIATION /07Z-06Z/...
STRONG SURFACE RIDGE OVER THE CAROLINA WILL CONTINUE TO BLOCK GULF
MOISTURE FROM MOVING INTO THE OHIO VALLEY. GENERAL VFR CONDTIONS
EXPECTED THROUGH THE TAF PERIOD WITH SCT TO BROKEN MIDDLE CLOUDS
POSSIBLE. WEAK FRONTAL BOUNDARY EAST-WEST ACROSS SOUTHERN NY STATE
WILL BRING SOME WIDELY SCATTERED SHOWERS FROM FKL TO DUJ THIS
MORNING AND POSSIBLY AGAIN LATE THIS AFTERNOON AND TONIGHT. COVERAGE
TOO SPARSE AT THIS TIME TO INCLUDE IN TAFS. BRIEF MVFR CEILINGS ARE
POSSIBLE EARLY THIS MORNING AT FKL AND DUJ WITH THE SHOWERS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

18/18/06/
Hazardous weather outlook, Mar 27, 3:31 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT TUE MAR 27 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-280845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
431 AM EDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 27, 12:14 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT TUE MAR 27 2007

PAZ020-021-271815-
ALLEGHENY PA-BEAVER PA-
115 PM EDT TUE MAR 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY AND BEAVER...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES EAST OF HARSHAVILLE...MOVING
SOUTHEAST AT 20 MPH. SOME OF THE STORMS MAY CONTAIN HAIL UP TO A
HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALIQUIPPA...BALDWIN...CARNEGIE...DOWNTOWN PITTSBURGH...ECONOMY
  BORO...FOX CHAPEL...FRANKLIN PARK...HARSHAVILLE...IMPERIAL...MCKEES
  ROCKS...MCKEESPORT...MOON...MOUNT LEBANON...NORTH SIDE...PENN
  HILLS...PERRYSVILLE...RACCOON CREEK STATE PARK...SEWICKLEY...SOUTH
  SIDE...TURTLE CREEK...WEST MIFFLIN AND WILKINSBURG

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Mar 27, 12:53 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT TUE MAR 27 2007

PAZ021-030-271900-
ALLEGHENY PA-WESTMORELAND PA-
153 PM EDT TUE MAR 27 2007

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...ALLEGHENY
AND WESTMORELAND...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER NEAR DOWNTOWN PITTSBURGH MOVING
SOUTHEAST AT 40 MPH.

THESE STORMS WILL PRODUCE HAIL NEAR ONE HALF INCH AND WIND GUSTS TO
45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DONEGAL...GREENSBURG...IRWIN...JEANNETTE...LATROBE...LAUREL
  MOUNTAIN STATE PARK...LIGONIER...MCKEESPORT...MONROEVILLE...
  MURRYSVILLE...NEW STANTON...PENN HILLS...SOUTH SIDE...TURTLE
  CREEK...WEST MIFFLIN...WILKINSBURG...BAGGALEY...HARRISON CITY...
  HOSTETTER...LAUGHLINTOWN...LYCIPPUS...NORVELT...STAHLSTOWN AND
  WHITNEY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Westmoreland

When
March 27, 1:05 PM EST
Where
Westmoreland County, Irwin
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -79.720

Nickel size hail reported in Irwin.

Hail, Westmoreland

When
March 27, 1:20 PM EST
Where
Westmoreland County, Irwin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.330, -79.720

Emergency management reported nickel size hail in Irwin.

Hail, Armstrong

When
March 27, 1:50 PM EST
Where
Armstrong County, Ford City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -79.530

Three quarter inch hail reported in Ford City.

Flash Flood, Mercer

When
March 27, 5:52 PM EST to 7:00 PM EST
Where
Mercer County, Greenville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.420, -80.380

Streams flooding in the Greenville area with some roads affected.

Flash Flood, Mercer

When
March 27, 6:30 PM EST to 9:30 PM EST
Where
Mercer County, 5 mi E of Mercer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.230, -80.134

Emergency management reported roads flooded in Springfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20349, 20350, 20351, 20352, 20353.